Limits...
Severe hyperpigmentation and scarring following glycolic acid peel treatment in combination with low-dose isotretinoin.

Gerber PA, Kukova G, Bölke E, Homey B, Diedrichson E - Eur. J. Med. Res. (2014)

Bottom Line: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated.Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Medical Faculty, Heinrich Heine University Dusseldorf, Moorenstrasse 5, 40225, Duesseldorf, Germany. peterarne.gerber@med.uni-duesseldorf.de.

ABSTRACT

Background: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated. In addition, well-recognized topical antiaging therapies such as superficial chemical peeling (CP) with α-hydroxy acids have been shown to be more helpful when combined with low-dose oral isotretinoin. Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.

Case presentation: In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

Conclusions: There is a potential risk of hyperpigmentation and scarring with the use of a combination of low-dose oral isotretinoin and glycolic acid peeling.

Show MeSH

Related in: MedlinePlus

Persistence of long-term adverse effects 2 months post chemical peeling. (A) Persistent facial hyperpigmentation 2 months after initiation of therapy. (B) Long-term adverse reaction, including scarring (indicated by arrow). (C) Nearly complete resolution of the hyperpigmentation on the neck after 2 months of therapy.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4230351&req=5

Fig2: Persistence of long-term adverse effects 2 months post chemical peeling. (A) Persistent facial hyperpigmentation 2 months after initiation of therapy. (B) Long-term adverse reaction, including scarring (indicated by arrow). (C) Nearly complete resolution of the hyperpigmentation on the neck after 2 months of therapy.

Mentions: After her initial examination, a topical treatment with fusidic acid in combination with methylprednisolone aceponate lotion twice per day was initiated. Subsequently, significant reduction in exudation and improvement of erythema were observed (Figures 2A and 2C). However, late-onset adverse effects, including postinflammatory hyperpigmentation and scarring, persisted even 2 months after chemical peel treatment (Figure 2B).Figure 2


Severe hyperpigmentation and scarring following glycolic acid peel treatment in combination with low-dose isotretinoin.

Gerber PA, Kukova G, Bölke E, Homey B, Diedrichson E - Eur. J. Med. Res. (2014)

Persistence of long-term adverse effects 2 months post chemical peeling. (A) Persistent facial hyperpigmentation 2 months after initiation of therapy. (B) Long-term adverse reaction, including scarring (indicated by arrow). (C) Nearly complete resolution of the hyperpigmentation on the neck after 2 months of therapy.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4230351&req=5

Fig2: Persistence of long-term adverse effects 2 months post chemical peeling. (A) Persistent facial hyperpigmentation 2 months after initiation of therapy. (B) Long-term adverse reaction, including scarring (indicated by arrow). (C) Nearly complete resolution of the hyperpigmentation on the neck after 2 months of therapy.
Mentions: After her initial examination, a topical treatment with fusidic acid in combination with methylprednisolone aceponate lotion twice per day was initiated. Subsequently, significant reduction in exudation and improvement of erythema were observed (Figures 2A and 2C). However, late-onset adverse effects, including postinflammatory hyperpigmentation and scarring, persisted even 2 months after chemical peel treatment (Figure 2B).Figure 2

Bottom Line: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated.Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Medical Faculty, Heinrich Heine University Dusseldorf, Moorenstrasse 5, 40225, Duesseldorf, Germany. peterarne.gerber@med.uni-duesseldorf.de.

ABSTRACT

Background: The application of systemic isotretinoin in the treatment of cutaneous photoaging has been well investigated. In addition, well-recognized topical antiaging therapies such as superficial chemical peeling (CP) with α-hydroxy acids have been shown to be more helpful when combined with low-dose oral isotretinoin. Even though the combination of systemic isotretinoin and medium to deep CP has been associated with serious side effects such as delayed wound healing and enlarged incidence of scarring, to date superficial CP and concomitant systemic isotretinoin have been considered safe.

Case presentation: In this report, we present the case of a patient receiving low-dose oral isotretinoin therapy who developed severe painful erythema and erosions that led to permanent hyperpigmentation and scarring of her face and neck after undergoing superficial CP with glycolic acid.

Conclusions: There is a potential risk of hyperpigmentation and scarring with the use of a combination of low-dose oral isotretinoin and glycolic acid peeling.

Show MeSH
Related in: MedlinePlus